Hail, Pettis
- When
- August 2, 6:51 PM CST to 6:53 PM CST
- Where
- Pettis County, 3.7 mi SSW of Bryson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.531, -93.496
Quarter sized hail was reported just east of Windsor.
On the evening of August 2nd, a discrete storm brought quarter sized hail to the small town of Windsor in Pettis County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the evening of August 2nd, a discrete storm brought quarter sized hail to the small town of Windsor in Pettis County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 2, 5:51 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
651 PM CDT Wed Aug 2 2023
...Updated 00Z Aviation...
.Discussion...
Issued at 324 PM CDT WED AUG 2 2023
Key Messages:
- Strong to severe storms are possible this afternoon and evening,
primarily toward central Missouri. Large hail and damaging winds
are the primary hazards.
- Hot and humid conditions continue through Saturday.
Discussion:
A few showers linger over the region this afternoon after a swath
of 4 to 8 inches of rain fell earlier this morning from Princeton
to Moberly. The heat advisory has been canceled for all but
counties south of the KC metro as the boundary has not moved to
the northeast like expected and ample cloud cover and
precipitation has kept temperatures and heat indices well below
advisory criteria. However, Pleasanton in Linn County KS is
satisfying heat advisory criteria, with a temperature of 92
degrees and a heat index of 108 at 230 pm.
The slight risk for severe thunderstorms remains over the region,
and some of the CAMs suggest development of strong to severe
storms toward central MO generally along or near the Interstate
70 corridor by late afternoon/early evening. Additional
development of non severe storms are possible again overnight, but
rainfall amounts should remain below one inch as the heavy rain
axis shift further east toward the St. Louis metro area tonight.
That being said, any additional rainfall that falls over the same
region that received 4-8 inches this morning could cause some
problems.
The mid level high retreats to the south into east Texas for
Thursday into Friday with west northwesterly flow aloft between
the mid level high to our south and troughing to the northeast.
There will be slight chances for isolated showers and storms, but
severe weather and/or flooding concerns are not anticipated at
this time. Hot and humid conditions will continue for areas
generally along and south of Interstate 70, and a heat advisory
has been issued for Linn and Miami Counties in KS and Bates County
in MO for tomorrow afternoon. Slightly warmer temperatures are
forecast for Friday, with near heat advisory criteria possible
once again for the same areas as today and tomorrow.
The next best chance for more widespread showers and storms comes
Friday night into Saturday morning out ahead of an approaching
mid level trough moving across the north-central Plains. The
trough becomes better defined with a deepening mid level low over
South Dakota by Saturday night and moves into the Upper Midwest on
Sunday. This will bring another chance for showers and storms,
with SPC continuing to highlight western Missouri and eastern
Kansas within a 15% risk area for severe storms for Saturday
evening/night. This should also send an initial cold front through
the area Saturday night into Sunday morning, dropping
temperatures a few degrees Sunday. A reinforcing shot of cooler
air comes on Monday as the region is forecast to reside underneath
the western side of the mid level trough centered over the Great
Lakes into the eastern Midwest, with high temperatures ranging
from the upper 70s to lower 80s.
&&
.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 647 PM CDT WED AUG 2 2023
Scattered showers and thunderstorms are expected to linger for the
next couple of hours. More precipitation development is expected
during the second half of the overnight with the potential to
continue through sunrise. Very saturated low level air looks to
dip CIGs toward MVFR and IFR thresholds late in the overnight.
Winds are expected to be strong enough to curtail significant fog
development; however, some impacts from BR/FG are possible in low
lying areas. Winds should be generally easterly becoming
northeasterly through the period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ057-060.
Heat Advisory from noon to 8 PM CDT Thursday for KSZ057-060.
MO...Heat Advisory until 8 PM CDT this evening for MOZ043-053-054.
Heat Advisory from noon to 8 PM CDT Thursday for MOZ053.
&&
Discussion...BMW
Aviation...PeselHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 531 AM CDT Wed Aug 2 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031045- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 531 AM CDT Wed Aug 2 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A few rounds of thunderstorms are expected today. An afternoon and evening round may have the chance to produce severe storms capable of large hail, damaging winds and even a isolated tornado. Heavy rains is also expected capable which may produce or aggravate existing flooding. Dangerous heat is expected today for eastern central Kansas and west central Missouri where heat index values may reach 105 to 110 degrees. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Several additional rounds of thunderstorms possible each day this week. The threat of severe weather is low but flooding may be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The Pleasant Hill radar (KEAX), 74 km away, was scanning. The volume nearest the first event began at 00:49 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail was reported just east of Windsor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138469.